Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
|brooke520 - Sun Nov 09, 2008 12:27 pm||
I'm 50 years old with a mesomorphic build, physically active, and on a medically-administered weight loss program that includes prescribed phentermine, supplemental cognitive aminos, supplemental 5 HTP, and low-calorie, balanced, protein-rich meal replacement drinks. I also take 60 mg Prozac and 20 mg Elavil daily for depression, and 5 mg Prevacid daily for GERD. Weight-loss program doc has added 5 mg and 2.5 mg doses Prednisone daily. I'm still confused about the the physiological process under which Prednisone functions in this capacity. I know large doses of Prednisone cause weight gain , among other side effects. In my case, is Prednisone functioning homeopathicically?
Thanks you for reading this.
|Dr. Safaa Mahmoud - Wed Nov 12, 2008 6:38 am||
The metabolism of different body elements like calcium, potassium, sodium, and proteins is affected by steroids.
Steroids are also known to irritate the stomach and cause gastritis especially in predisposed persons like those with GERD.
Steroids cause also an increase in the blood pressure and CNS effects like insomnia, and may aggravate psychiatric disorders.
Mild increase in weight gain is expected due to water retention and a true increase may result from increase in appetite and excess food intake.
The widespread use of anabolic steroids to accelerate the muscle building among body built professionals is well known despite the well known steroid side effects and the increased concern inside the medical community. I am not specialized in this issue, however, to my opinion the use of steroids at this dose regularly is concerning and is better avoided. So, if there is another way to get the same result even if it will be more slowly, I would recommend you to consider it.
Steroid therapy has many side effects that are for sure expected by your doctor and I assume he is keeping you on adequate supplements and he chose the diet that would help you overcome them.
I would advise you to follow up with your doctor and to discuss with him your concerns. He is more aware with your medical history and your clinical status thus can better estimate the risk versus the benefits from any prescribed medication.
Please keep us updated.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.